Photo Rounds

Rash in both axillae

A 30-year-old man presented to his family physician with a rash in both axillae that he’d had for a month. He said that the rash was very itchy and it stung when he put on deodorant. He didn’t want to stop wearing deodorant, but the rash was quite bothersome.

What’s your diagnosis?


 

The family physician (FP) suspected that the patient had a contact dermatitis to his deodorant. After further questioning, the patient said he had changed his deodorant about one month before the rash started. The FP explained that an ingredient in this new deodorant was likely causing the allergic reaction.

The FP prescribed 0.1% triamcinolone cream to be applied twice daily. He suggested that the patient either go back to his original deodorant or read the ingredients on the new deodorant and choose a deodorant that does not have the same ingredients.

At a follow-up visit one month later, the patient's skin had cleared and he was very happy with the results. He said he’d gone back to using his original deodorant, which didn’t have the same ingredients as the new one.

This is a typical case of contact dermatitis in which the history and physical exam were sufficient to make the diagnosis. No patch testing or referrals to Dermatology were required.

Photos and text for Photo Rounds Friday courtesy of Richard P. Usatine, MD. This case was adapted from: Usatine R. Contact dermatitis. In: Usatine R, Smith M, Mayeaux EJ, et al, eds. Color Atlas of Family Medicine. 2nd ed. New York, NY: McGraw-Hill; 2013:591-596.

To learn more about the Color Atlas of Family Medicine, see: www.amazon.com/Color-Family-Medicine-Richard-Usatine/dp/0071769641/

You can now get the second edition of the Color Atlas of Family Medicine as an app by clicking on this link: usatinemedia.com

Next Article: